Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 24, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 30, 2024, 6:38 PM CDT for Champaign County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2024, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 30, 2024, 9:47 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Champaign County, IL
The radar
The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 6:51 PM CDT | FLASH FLOOD | Champaign, IL | Water flowing across road and sidewealk on Columbia Ave near Neil St. |
| Aug 30, 8:00 PM CDT | RAIN 2.96 | 2 N Urbana, IL | Mesonet station URBNC 1 N Urbana. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530
WGUS53 KILX 302338
FFWILX
ILC019-310130-
/O.NEW.KILX.FF.W.0024.240830T2338Z-240831T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
638 PM CDT Fri Aug 30 2024
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Central Champaign County in east central Illinois...
* Until 830 PM CDT.
* At 637 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Champaign, Urbana, Savoy, Bondville, Willard Airport, Seymour,
Royal, Flatville and Penfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4015 8829 4031 8793 4030 8793 4023 8794
4021 8794 4020 8794 4005 8821 4003 8834
4004 8846 4011 8846
FLASH FLOOD...RADAR INDICATED
$$
374 follow-up statements
815
WGUS73 KILX 310049
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
749 PM CDT Fri Aug 30 2024
ILC019-310130-
/O.CON.KILX.FF.W.0024.000000T0000Z-240831T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-
749 PM CDT Fri Aug 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS
EVENING FOR CENTRAL CHAMPAIGN COUNTY...
At 749 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Champaign, Urbana, Savoy and Flatville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4005 8822 4006 8831 4009 8835 4013 8832
4015 8829 4030 8793 4024 8794
FLASH FLOOD...RADAR INDICATED
$$
37354
WGUS53 KILX 310128
FFWILX
ILC019-310300-
/O.EXT.KILX.FF.W.0024.000000T0000Z-240831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
828 PM CDT Fri Aug 30 2024
The National Weather Service in Lincoln has extended the
* Flash Flood Warning for...
Central Champaign County in east central Illinois...
* Until 1000 PM CDT.
* At 828 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Champaign, Urbana, Savoy and Flatville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4005 8822 4006 8831 4009 8835 4013 8832
4015 8829 4030 8793 4024 8794
FLASH FLOOD...RADAR INDICATED
$$
37972
WGUS73 KILX 310134
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
834 PM CDT Fri Aug 30 2024
ILC019-310300-
/O.CON.KILX.FF.W.0024.000000T0000Z-240831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-
834 PM CDT Fri Aug 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR CENTRAL CHAMPAIGN COUNTY...
At 833 PM CDT, local law enforcement reported flooded roadways
across the warned area. Between 1 and 3 inches of rain have fallen.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Champaign, Urbana, Savoy and Flatville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4005 8822 4006 8831 4009 8835 4013 8832
4015 8829 4030 8793 4024 8794
FLASH FLOOD...OBSERVED
$$
37941
WGUS73 KILX 310247
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
947 PM CDT Fri Aug 30 2024
ILC019-310257-
/O.CAN.KILX.FF.W.0024.000000T0000Z-240831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-
947 PM CDT Fri Aug 30 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CHAMPAIGN COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4005 8822 4006 8831 4009 8835 4013 8832
4015 8829 4030 8793 4024 8794
$$
AutenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:00 PM CDT, 4 hours 38 minutes earlier. Its key messages:
- Marginal risk (level 1 out of 5) for severe weather this afternoon into evening. Storms with damaging wind gusts, large hail, and heavy rainfall are possible from 3pm-9pm this evening ahead of a cold front mainly east of the Illinois River.
- A cold frontal passage overnight tonight into the day tomorrow will bring cooler, drier air to central and southeastern IL. Allowing the highs to drop into the upper 70s to low 80s for the holiday weekend and into the new week.
- Dry weather will settle in for the extended forecast period.
Area forecast discussion, Aug 30, 2:00 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 200 PM CDT Fri Aug 30 2024 .KEY MESSAGES... - Marginal risk (level 1 out of 5) for severe weather this afternoon into evening. Storms with damaging wind gusts, large hail, and heavy rainfall are possible from 3pm-9pm this evening ahead of a cold front mainly east of the Illinois River. - A cold frontal passage overnight tonight into the day tomorrow will bring cooler, drier air to central and southeastern IL. Allowing the highs to drop into the upper 70s to low 80s for the holiday weekend and into the new week. - Dry weather will settle in for the extended forecast period. && .DISCUSSION... Issued at 200 PM CDT Fri Aug 30 2024 Today a cold front will begin to move through the CWA from the NW to the SE. Currently, it is located off to the NW over central WI and eastern IA. Behind it, cooler and drier air will seep into our forecast area. Ahead of it, hot, humid air continues to fester, feeding the heat indices and the marginal severe risk that is in place for this afternoon. After the cold front makes its slow exit, we will see peak into fall. Highs in the low to mid 80s (with Monday dropping into the upper 70s) and dry weather for the majority of the week. Some low chances (10-15%) for showers come up late in the week. The CPC has a 35-50% chance of below normal temperatures and precipitation for the next 2 weeks. The entire month of September is outlooked to be leaning above normal temperatures and equal chances of below/above normal for precipitation. Now... To dig into the fun weather for today. Heat indices once again get up into the upper 90s near 100 this afternoon for areas east of the Illinois River. Areas west of the river will be cooler, as long as the cold front enters our NW as it is expected to. The cold front looks to make into our NW by early afternoon (~18z) and exits our SE counties by mid afternoon tomorrow (18-21z Saturday). As it passes, strong to severe thunderstorms will develop ahead of it, with damaging wind gusts and large hail as the main threats. Main timing for that would be 3pm to 9pm, but some isolated showers/storms could pop up just before or just after that timeframe. The shear ahead of the front isn't great, only 15-25 knots of 0-6km shear. Initially storms may be slightly elevated but become surface based by late afternoon (~21z). MUCAPE values of 2000-2500 J/kg and SBCAPE values nearing 3000 J/kg will allow for the storms to develop. However, with the weak wind shear in place, the storms won't be long lived. The largest risk comes with the collapse of the storms, pushing out strong wind gusts near 60 mph. Large hail may be hard to achieve, especially if the storms can't get tall enough and if there is substantial melting as they fall to the surface in the very hot air. Another risk with these storms will be the heavy rainfall. They have the potential to be associated with torrential rainfall, posing a localized flooding risk. The PWATs today are 1.9-2 inches. The storm motions look to be relatively slow, moving at 20-25 knots to the NE as the cold front pushes everything in an overall eastern direction. Some CAMs (HRRR, NAMNest) are showing a training aspect to the system. That mixed with the slow storm motions will allow storms to linger over the same locations longer. Copple && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1242 PM CDT Fri Aug 30 2024 The 18z TAFs are a bit complex today. A cold front will move through this afternoon and overnight. PIA will be on the northern edge of the precipitation and area of low cloud decks over night. Ahead of the front, storms will move through central Illinois, affect most, if not all, TAF sites. Overall the storms/showers should be out of the area by 06z. Along the front, a region of MVFR cloud decks will affect all but PIA early tomorrow morning. Heights should rise quickly after the front has finished passing. Behind the front, a wind shift from westerly to northerly is expected. Copple && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 30, 3:11 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 311 PM CDT Fri Aug 30 2024 ILZ027>030-036-040-311100- Knox-Stark-Peoria-Marshall-Fulton-Schuyler- 311 PM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. A few thunderstorms are possible into early evening. While the severe weather threat is low, isolated wind gusts of 50 to 60 mph can't be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ031-037-038-041>057-061-311100- Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby- 311 PM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected through this evening. While widespread severe weather is not expected, a few storms may contain wind gusts around 60 mph and isolated hail to one inch diameter. Ahead of the storms, the heat index will top out around 100 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed until around 9 pm. Expected storm motion is toward the northeast around 20 mph. ILZ062-063-066>068-071>073-311100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 311 PM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. The heat index will top out around 100 degrees this afternoon. A few thunderstorms are possible this afternoon, with a better chance during the evening. While widespread severe weather is not expected, these storms may contain wind gusts around 60 mph and isolated hail to one inch diameter. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered storms will linger into Saturday, though severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 9 pm. Expected storm motion is toward the northeast around 20 mph. 37
In the hours before
Local storm report, Aug 30, 4:50 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
450 PM CDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Rain 3 W Leland Grove 39.78N 89.74W
08/30/2024 M2.10 Inch Sangamon IL Mesonet
Mesonet station GW3296 Springfield.
&&Local storm report, Aug 30, 4:57 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
457 PM CDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Flash Flood Springfield 39.80N 89.65W
08/30/2024 Sangamon IL Emergency Mngr
Low lying areas and viaducts flooding.
&&Special weather statement, Aug 30, 5:30 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
530 PM CDT Fri Aug 30 2024
ILZ053-302245-
Macon-
530 PM CDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MACON COUNTY THROUGH 545
PM CDT...
At 530 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Decatur, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Decatur, Mount Zion, Forsyth, Harristown, Long Creek, Oreana, Decatur
Airport, Boody, Hervey City, and Elwin.
This includes Interstate 72 between mile markers 129 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3974 8882 3977 8913 3989 8915 3997 8881
TIME...MOT...LOC 2230Z 257DEG 24KT 3985 8899
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
37Special weather statement, Aug 30, 5:47 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
547 PM CDT Fri Aug 30 2024
ILZ046-302300-
Vermilion-
547 PM CDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN VERMILION COUNTY
THROUGH 600 PM CDT...
At 547 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Hoopeston, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hoopeston and Rossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 8780 4049 8775 4049 8753 4036 8753
TIME...MOT...LOC 2247Z 257DEG 11KT 4044 8770
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37Local storm report, Aug 30, 5:55 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
555 PM CDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Tstm Wnd Gst 1 WSW Decatur Airport 39.83N 88.87W
08/30/2024 M51 MPH Macon IL ASOS
ASOS station KDEC Decatur Arpt.
&&Special weather statement, Aug 30, 5:58 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
558 PM CDT Fri Aug 30 2024
ILZ044>046-053-302330-
Macon-Vermilion-Piatt-Champaign-
558 PM CDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PIATT...NORTHERN
VERMILION...CENTRAL CHAMPAIGN AND NORTHEASTERN MACON COUNTIES THROUGH
630 PM CDT...
At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoopeston to near Urbana to Decatur.
Movement was northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Champaign, Decatur, Urbana, Monticello, Hoopeston, Savoy, St. Joseph,
Forsyth, Tolono, Bement, Cerro Gordo, Rossville, Thomasboro, Gifford,
Argenta, Oreana, Ogden, Potomac, Fithian, and Bondville.
This includes the following highways...
Interstate 57 between mile markers 225 and 246.
Interstate 72 between mile markers 143 and 182.
Interstate 74 between mile markers 175 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4009 8791 3982 8883 3996 8900 4020 8830
4049 8775 4049 8753 4033 8753
TIME...MOT...LOC 2256Z 247DEG 13KT 4049 8759 4014 8818 3987 8892
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
37The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:56 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 34 min |
| Aug 30, 4:33 PM CDT | Flash Flood Warning | ILX | Sangamon | 4 hr |
| Aug 30, 4:41 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 19 min |
| Aug 30, 4:59 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon | 31 min |
| Aug 30, 5:30 PM CDT | Special Weather Statement | ILX | Macon | 15 min |
| Aug 30, 5:41 PM CDT | Flash Flood Warning | ILX | Macon | 2 hr |
| Aug 30, 5:58 PM CDT | Special Weather Statement | ILX | Champaign, Piatt | 32 min |
| Aug 30, 6:12 PM CDT | Flash Flood Warning | ILX | Piatt | 3 hr |
| Aug 30, 6:50 PM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 25 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.